Illinois, 2012Hail in Illinois, March 15, 2012
March 15, 2012 · NWS LSX · 2 events in 2 counties and zones
A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 15, 2:29 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 15, 2:29 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU MAR 15 2012
.SHORT TERM...
ISSUED AT 325 PM CDT THU MAR 15 2012
(TONIGHT)
MAIN CONVECTIVE THREAT SHOULD BE THIS EVENING...AND PRIMARILY OVER
S SECTIONS OF THE CWA...ALONG AND AHEAD OF BLOSSOMING CONVECTION
ACROSS THE OZARKS. MEANWHILE...HAVE CONTINUED CHANCE POPS OVER N
SECTIONS OF THE FA. NOT CERTAIN THAT MUCH PRECIP WILL BE ABLE TO
DEVELOP THAT FAR N...BUT INSTABILITY...LOW CIN...AND UPSTREAM
SHORTWAVE WARRANTS CONTINUING MENTION OF TSRA. TEMPERATURES SHOULD
REMAIN UNSEASONABLY MILD...AND RANGE FROM THE UPPER 50S TO LOWER 60S.
TRUETT
&&
.LONG TERM...
ISSUED AT 259 PM CDT THU MAR 15 2012
(FRIDAY THROUGH NEXT THURSDAY)
NOT MUCH HAS CHANGED IN MDL SOLNS FROM YESTERDAY. MDLS STILL SUGGEST
REGION REMAINS IN A SIMILAR AIRMASS INTO THE WEEKEND. MDLS PROG H85
TEMPS TO REMAIN IN THE 12C TO 14C RANGE. SCT TSRA DURING THE
AFTERNOON INTO THE EVENING AND AGAIN JUST BEFORE AND AFTER SUNRISE.
HAVE THEREFORE KEPT PERSISTENCE FORECAST GOING INTO SUN WITH ONLY
MINOR TWEAKS FROM DAY TO DAY. SAT NIGHT DOES HAVE SOME UNCERTAINTY
REGARDING TEMPS/POPS. MDLS CONTINUE TO DEPICT MCS/MCV ON SAT INTO
SAT NIGHT MOVING NEWD INTO/NEAR THE CWA. MDLS AGREE ON THE
OCCURRENCE OF THIS FEATURE. HOWEVER...TIMING AND TRACK DIFFER. TEMPS
ON SAT AND POSSIBLY INTO SUN WILL GREATLY DEPEND ON WHICH SOLN
VERIFIES.
LIKEWISE...THE GOING MAX TEMPS ARE BASED ON EXPECTING ISOD TO SCT
TSRA...DEPENDING ON LOCATION IN THE CWA. BELIEVE BEST CHANCES FOR
MULTICELL CLUSTERS WILL BE OUTSIDE OF THE CWA. HOWEVER...IF THE
LOCATION CHANGES...TEMPS WILL HAVE TO BE ALTERED IN FUTURE UPDATES
TO ACCOUNT FOR THIS.
AS FOR SVR CHANCES...WITH SAME THINKING AS MENTIONED ABOVE...AN ISOD
SVR TSRA WILL BE POSSIBLE INTO THE WEEKEND. MDLS PROG MLCAPE AROUND
2000 J/KG WITH STEEP MID LVL LAPSE RATES. DEEP LAYER SHEER WILL BE
DIMINISHED...LIMITING ORGANIZED THREAT.
FOR THE EXTD...PERSISTENCE TRENDS CONTINUE EARLY INTO THE PERIOD.
MDLS CONTINUE TO DEPICT LEE CYCLOGENESIS ON DEEP TROF CROSSING THE
ROCKIES MON INTO TUES. THIS SYSTEM WILL BEGIN TO AFFECT THE CWA AS
EARLY AS MON AND A NUMBER OF S/WS EJECT INTO THE PLAINS INCREASING
THE CHANCE OF TSRA ACROSS THE AREA.
MDLS AGREE WITH A CUT OFF LOW DEVELOPING AND EVENTUALLY IMPACTING
THE CWA. HOWEVER...MDLS DISAGREE REGARDING TIMING. FOR NOW...HAVE
CONTINUED LOWER END CHANCE POPS AND WILL INCREASE AS CONFIDENCE
INCREASES.
HAVE CONTINUED WARM TREND THRU THE EXTD PERIOD...BUT TEMPS ARE
EXPECTED TO BE COOLER WED INTO THURS AS CUT OFF LOW APPROACHES AND
SPREADS PRECIP/CLOUDS INTO THE REGION.
TILLY
&&
.AVIATION...
ISSUED AT 1234 PM CDT THU MAR 15 2012
THIS MORNINGS CONVECTIVE CLUSTER PUSHING INTO S IL ATTM...SO
FORECAST TRENDS FOR THIS AFTERNOON DEAL WITH REDEVELOPMENT IN THE
WAKE OF THIS SYSTEM. AMS IS MODERATLY UNSTABLE WITH LITTLE
CIN...SO EXPECT HIT AND MISS CONVECTION DURING THE AFTERNOON. ATTM
NOT CERTAIN IF AND/OR WHERE THE MAIN COVERAGE OF THIS AFTERNOONS
CONVECTION WILL BE...ALTHOUGH HRRR DATA HAS BEEN HINTING THAT THE
SOMEWHAT BETTER FOCUS FOR STORMS WILL BE FROM THE EASTERN OZARKS
THROUGH THE STL AREA. FOR NOW HAVE HIGHLIGHTED TS THREAT WITH CB
CLOUD GROUP ALG AND S OF I-70 CORRIDOR. HAVE ALSO KEPT CB GROUP
GOING INTO THE EVENING...AS THERE SEEMS TO BE SOME MODEL CONSENSUS
THAT SHORTWAVE CURRENTLY OVER OK WILL KEEP SOME THREAT GOING PAST
MAX HEATING. FINALLY...GIVEN PERSISTENT S FLOW AND CONDITIONS OVER
THE PLAINS AROUND DAYBREAK THIS MORNING...HAVE INTRODUCED A BIT OF
FOG AND STRATUS FOR EARLY FRIDAY MORNING...PRIMARILY IN UIN AND
COU.
SPECIFICS FOR KSTL...TAF ATTEMPTS TO REFLECT AN AMS-TYPE TSRA
THREAT WITH A BKN CU FIELD...VCSH...AND CB CLOUD GROUP...AND WILL
REFINE THIS IF/WHEN CONVECTIVE TRENDS BECOME A BIT BETTER DEFINED.
AS MENTIONED ABOVE...HAVE ALSO HELD ONTO CB CLOUD GROUP PAST MAX
HEATING AND THROUGHOUT THE EVENING DUE TO UPSTREAM SHORTWAVE.
TRUETT
&&
.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES
FOR KSTL AND KCOU FOR THURSDAY 03/15 AND FRIDAY 03/16.
KSTL
DAY DATE HI MAX YEAR HI MIN YEAR
THU 03/15 80F 1945 60F 1919
FRI 03/16 86F 1945 57F 1919
KCOU
DAY DATE HI MAX YEAR HI MIN YEAR
THU 03/15 79F 1914 62F 1919
FRI 03/16 87F 1945 55F 1945
&&
.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS 63 85 65 85 / 40 30 20 40
QUINCY 60 83 59 83 / 30 20 20 40
COLUMBIA 61 82 60 82 / 30 20 20 50
JEFFERSON CITY 61 82 63 82 / 30 20 20 50
SALEM 61 80 62 80 / 50 40 30 40
FARMINGTON 61 81 62 81 / 60 40 30 40
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Mar 15, 2:50 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU MAR 15 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CDT THU MAR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME
OF THE STORMS COULD BE STRONG TO SEVERE ACROSS PARTS OF CENTRAL...
EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND
SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
AGAIN IN CENTRAL MISSOURI ON MONDAY AND OVERSPREADING THE AREA
TUESDAY THROUGH WEDNESDAY.
SOME OF THE STORMS ON FRIDAY MAY BE STRONG TO SEVERE ACROSS PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER AND FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.
TILLY
In the hours before
Local storm report, Mar 15, 4:16 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL PERSHING 38.58N 91.61W
03/15/2012 E0.88 INCH GASCONADE MO TRAINED SPOTTER
HAIL REPORTED BETWEEN MORRISON AND PERSHING MISSOURI.
&&
DYELocal storm report, Mar 15, 4:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 10 W HERMANN 38.70N 91.62W
03/15/2012 E0.88 INCH GASCONADE MO TRAINED SPOTTER
&&
DYELocal storm report, Mar 15, 4:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 1 NW HIGH HILL 38.89N 91.39W
03/15/2012 M1.00 INCH MONTGOMERY MO STORM CHASER
PEA TO QUARTER SIZE HAIL ON I-70 WEST OF HWY 19
&&
KANOFSKYLocal storm report, Mar 15, 4:25 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL DRAKE 38.47N 91.47W
03/15/2012 M0.75 INCH GASCONADE MO TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Mar 15, 4:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL NEW FLORENCE 38.91N 91.45W
03/15/2012 M0.88 INCH MONTGOMERY MO TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Mar 15, 4:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL LAKE ST. LOUIS 38.79N 90.78W
03/15/2012 M2.25 INCH ST. CHARLES MO 911 CALL CENTER
MEASURED AT HWY N AND WYNDGATE RIDGE DR
&&
KANOFSKYHail, Greene
- When
- March 15, 4:41 PM CST to 4:53 PM CST
- Where
- Greene County, 0.66 mi E of Carrollton to 3.25 mi E of Carrollton
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.301, -90.408
Numerous reports of large hail were reported in Carrollton. The largest hail stones were baseball size.
Hail, Pike
- When
- March 15, 5:30 PM CST
- Where
- Pike County, 0.61 mi SW of Nebo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -90.787
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370435, 370439.